Maryland, 2008Ice Storm and Winter Storm in Maryland, February 12 to 13, 2008
February 12 to 13, 2008 · NWS LWX · 12 events in 12 counties and zones
Light precipitation spread east across the Mid Atlantic ahead of a low pressure system. Temperatures at the onset of precipitation were cold enough to produce snow.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light precipitation spread east across the Mid Atlantic ahead of a low pressure system. Temperatures at the onset of precipitation were cold enough to produce snow. As precipitation spread east of the Blue Ridge, temperatures aloft increased to above freezing while temperatures at the surface remained below freezing. This caused eastern portions of the state to see a change over from snow to freezing rain. Road conditions began to rapidly deteriorate during the afternoon rush when rain began to freezing onto the roadways. Numerous traffic accidents were reported across the Baltimore Metro and across the northern Washington DC suburbs.
Several inches of snow was reported in the western part of the state in Allegany and Washington counties, with a mix of snow, sleet and freezing rain in central Maryland. Mostly ice was reported further east into the Baltimore Metro and northern Washington DC suburbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 12, 3:49 AM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 12, 3:49 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 AM EST TUE FEB 12 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS VIRGINIA TONIGHT AND WEDNESDAY.
THE ASSOCIATED COLD FRONT WILL TRACK ACROSS THE AREA EARLY
WEDNESDAY WITH LOW PRESSURE DEVELOPING OVER THE DELMARVA
WEDNESDAY NIGHT. HIGH PRES WILL RETURN FOR THU AND FRI. NEXT COLD
FRONT WILL TRACK THROUGH AREA FRIDAY NIGHT WITH HIGH PRESSURE
RETURNING FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DIFFICULT FORECAST TODAY. CURRENT RADAR SHOWS A LIGHT BAND OF SNOW
ALONG THE PA BORDER AND POTOMAC HIGHLANDS. THIS ACTIVITY SHOULD
DIMINISH THIS MORNING AND THEN REDEVELOP BY EARLY AFTERNOON AS
SLEET AND/OR FREEZING RAIN. THIS BIGGEST PROBLEM WILL BE QPF AMOUNTS
TODAY. USING THE WRF-NMM...IT WOULD SUGGEST THAT PRECIP WILL HOLD
OFF UNTIL MID AFTERNOON AND THEN BEGIN TO DEVELOP NEAR THE PA
BORDER. NAM IS MAINLY DRY. THE GFS IS WETTER AND COLDER AND
PREFERRED. SREF PLUMES INDICATE A QUICK CHANGE OVER TO RAIN WITH
VERY LITTLE FREEZING RAIN. GIVEN MODEL FORECAST SFC TEMPS...NEAR
OR JUST BELOW FREEZING...DID NOT GO WITH THE QUICK CHANGE. AT ANY
RATE... THIS APPEARS TO BE A LOW QPF EVENT WITH THE THREAT FOR
BRIDGES/OVERPASSES GETTING A GLAZE THIS AFTN AND EVENING FOR N
ZONES. AS A RESULT...WILL USE A BLEND OF HPC/GFS TO ISSUE A WINTER
WX ADV FOR AREAS NORTH AND WEST OF LOUDOUN CNTY THROUGH 10 PM HIS
EVENING. UP TO A TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SFC LOW PRESSURE WILL TRACK OVER THE AREA THIS EVENING.
TEMPERATURES SHOULD BE ABOVE FREEZING BY LATE EVENING SO WILL KEEP
PTYPE ALL RAIN. DAY SHIFT CAN TAKE ANOTHER LOOK AT THIS TO SEE IF
COLD AIR SCOURS OUT.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
BY 12Z WED...AMS SHUD BE SUFFICIENTLY WARM CWFA-WIDE FOR JUST RAIN.
IT/LL BE THE SRN STREAM/S TURN TO PROVIDE QPF TO AREA...AND THAT WL
COME IN THE FORM OF A SFC LOW...WHICH WL BE ABLE TO TAP GLFMEX
WATERS AS A MSTR SOURCE. AREA WL BE W/IN THTE RDG...W/ PWAT NEAR AN
INCH...WHICH IS CLOSE TO 2SD ABV NRML. THEN...THE CDFNT COMES THRU
TO PROVIDE LIFT AND FORCING. WL GO W/ CAT POPS...W/ SHRA AS WX
TYPE /SHRASN WRN MTNS/. CAA BHD CFP CUD BE CAPABLE FOR CHGG SHRA TO
SHSN E OF MTNS...BUT DRIER AIR WL BE WORKING IN TOO. SINCE SUBZERO
/C/ AIR AT H8 COMES CRASHING IN AT END OF DAY...AND STILL 24-30 HRS
TO FINE TUNE TIMING...WONT GO TOO GUNG HO WITH THAT RIGHT NOW. WL BE
CARRYING LIKELY POPS FOR THE AFTN PD. ALTHO AMS SHUD BE GETTING
SGFNTLY COOLER/DRIER WED NGT...CANNOT CLR/DRY THINGS OUT COMPLETELY
TIL VIGOROUS H5 VORT SWINGS THRU... WHICH WL BE WED EVNG. BY THAT
PT...PTYPE SHUD BE SHSN...SPCLY CONSIDERING IT SHUD BE ABLE TO MIX
DWN COOLER AIR FM ALOFT. TEMPS IN 3RD-4TH PDS USED A WEIGHTED BLEND
OF GDNC...TILTED HEAVILY TWD COOLER SOLNS.
TRANSITORY HIPRES WL BE MAIN FEATURE THU-THU NGT. SKIES CLR OUT BHD
VORT...AS NW WNDS CONT TO KICK UP. XPCT COMPARABLE CONDS THRU THU
EVE...JUST WITH LESS WND. TEMPS WL BE NEAR NRML.
SPLIT FLOW CONTS THRU XTNDD...AND GDNC STILL STRUGGLING AT THOSE
DETAILS. ATTM...IT SEEMS APPARENT THAT A NRN STREAM S/WV SHUD DROP A
WK CDFNT ACRS CWFA LT FRI. IF THERE WERE ANY PCPN...IT WUD HOLD OFF
TIL FRI NGT. THEN...SHUD BE A RESPITE SAT-SAT NGT. THE SRN STREAM
PROGGED TO SEND A WV EWD...THE TIMING OF WHICH WL BE MORE SUSPECT.
CARRYING POPS SUN-MON. SEASONABLE TEMPS MEAN PTYPES ON THE EDGE BTWN
RA/SN. GRIDS WL LEAN TWD CLIMO.
&&
.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS THIS MORNING. CONDITIONS DETERIORATE TO MVFR THEN
IFR IN THE AFTERNOON AND EVENING AS PRECIPITATION IN THE FORM OF
SLEET/FREEZING RAIN MOVES IN. MVFR CONDITIONS TONIGHT WITH MAINLY
RAIN.
FLGT RESTRICTIONS WL CONT THRU WED EVE...MOSTLY MVFR TO OCNL IFR. NW
WNDS PICK UP OVNGT WED AS VFR CONDS RETURN. CHC MVFR FRI NGT-ELY
SAT...OTRW NO RESTRICTIONS ANTICIPATED ATTM THRU SAT.
&&
.MARINE...
SMALL CRAFT ADVISORY ISSUED THIS AFTERNOON FOR MOST OF THE BAY
AND LOWER POTOMAC FOR SOUTHEAST GUSTS TO 20 KT.
A WET DAY ACRS THE WATERS WED. STBL LLVLS SHUD PRECLUDE ANY SLY
CHANNELING/MIXING PRIOR TO CDFNT. HWVR...NW WINDS KICK UP AFTR CFP
WED AFTN...AND LINGER INTO ELY THU. START TIME IS W/IN 36 HRS...SO
WL RAISE SCA FOR THE EVENT W/ THIS PKG.
HIPRES THU-FRI. NO FLAGS THRU THE PD. WK CDFNT FRI NGT...WHICH CUD
YIELD A RETURN OF SCA CONDS...SPCLY ACRS THE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MDZ501-502.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 10 PM EST THIS
EVENING FOR MDZ003>007-009-010.
VA...WINTER WEATHER ADVISORY FROM NOON TODAY TO 10 PM EST THIS
EVENING FOR VAZ027-028-030-031-042.
WV...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
WVZ050-055-501>504.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 10 PM EST THIS
EVENING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EST THIS
EVENING FOR ANZ531>534-537.
&&
SYNOPSIS...RW
NEAR TERM...RW
SHORT TERM...RW
LONG TERM...HTS
AVIATION...HTS/RW
MARINE...HTS/RWHazardous weather outlook, Feb 11, 10:28 PM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EST MON FEB 11 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1028 PM EST MON FEB 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL AFFECT THE MID ATLANTIC TUESDAY INTO
WEDNESDAY. WITH COLD AIR IN PLACE INITIALLY...A PERIOD OF SNOW
SLEET AND FREEZING RAIN IS POSSIBLE ESPECIALLY NORTH AND WEST OF
INTERSTATE 95 TUESDAY. AS TEMPERATURES RISE ABOVE FREEZING IN THE
AFTERNOON AND EVENING...ANY MIXED PRECIPITATION IS EXPECTED TO
CHANGE TO RAIN. THE SLOWEST CHANGEOVER WILL OCCUR NEAR THE
PENNSYLVANIA BORDER. A WINTER WEATHER ADVISORY MAY BE NECESSARY
ACROSS AT LEAST PORTIONS OF THE OUTLOOK AREA ON TUESDAY DUE TO THE
EXPECTED WINTRY PRECIPITATION.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE LOWER TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY FROM POOLES ISLAND SOUTH TO
SMITH POINT TUESDAY AFTERNOON AND EVENING.
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY RETURN WEDNESDAY INTO
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1028 PM EST MON FEB 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR ALLEGANY COUNTY
MARYLAND AND PORTIONS OF EASTERN WEST VIRGINIA TONIGHT THROUGH
NOON TUESDAY. 1 TO 2 INCHES OF SNOW IS EXPECTED. SNOW COULD MIX
WITH A LITTLE SLEET OR FREEZING RAIN BEFORE ENDING. PLEASE REFER
TO WBCWSWLWX /WWUS41/ FOR ADDITIONAL DETAILS.
THE REMAINDER OF WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA
COULD RECEIVE A DUSTING OF SNOW OVERNIGHT INTO EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTRY PRECIPITATION IS EXPECTED ACROSS THE ENTIRE OUTLOOK AREA
ON TUESDAY. THE PRECIPITATION WOULD LIKELY BEGIN AS A MIX OF SNOW
SLEET AND FREEZING RAIN BEFORE CHANGING OVER TO RAIN DURING THE
LATE AFTERNOON AND EVENING. THE SLOWEST CHANGEOVER WILL OCCUR NEAR
THE PENNSYLVANIA BORDER. THE WINTER WEATHER ADVISORY ALREADY IN
EFFECT MAY NEED TO BE EXTENDED IN TIME AND EXPANDED GEOGRAPHICALLY
TO INCLUDE OTHER PARTS OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT...BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.
Event by event
7 ice storm, 2 winter storm, 2 winter weather, 1 heavy snow. Local standard time, as filed.
Heavy Snow, Extreme Western Allegany
- When
- February 12, 5:00 AM EST to 5:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers reported 4 to 5 inches of snow.
Winter Storm, Frederick
- When
- February 12, 5:00 AM EST to February 13, 9:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
Cooperative Observers and trained spotters measured a quarter of an inch of ice as well as an inch of snow. Numerous traffic accidents were also reported by the media.
Winter Storm, Carroll
- When
- February 12, 5:00 AM EST to February 13, 5:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Cooperative Observers and trained spotters measured a quarter of an inch of ice as well as an inch of snow. Numerous traffic accidents were also reported by the media.
Ice Storm, Northern Baltimore
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 3 tenths of an inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Southern Baltimore
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured 3 tenths of an inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Harford
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Harford forecast zone
- Reported by
- Trained Spotter
Trained spotters and cooperative observers measured a quarter inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Montgomery
- When
- February 12, 5:00 AM EST to February 13, 5:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
Trained spotters and cooperative observers measured a quarter inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Prince Georges
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Prince Georges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured a quarter inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Anne Arundel
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Trained spotters and cooperative observers measured a quarter inch of ice. Local media reported numerous traffic accidents.
Ice Storm, Howard
- When
- February 12, 5:00 AM EST to February 13, 2:00 AM EST
- Where
- Howard forecast zone
- Reported by
- Trained Spotter
Trained spotters and cooperative observers measured a quarter inch of ice. Local media reported numerous traffic accidents.
Winter Weather, Central and Eastern Allegany
- When
- February 12, 5:00 AM EST to February 13, 3:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
Cooperative Observers and trained spotters measured a tenth of an inch of ice as well as 1 to 2 inches of snow.
Winter Weather, Washington
- When
- February 12, 5:00 AM EST to February 13, 3:00 PM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Cooperative Observers and trained spotters measured a tenth of an inch of ice as well as 1 to 2 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 13, 20084 deaths · 10 injured · $200,000 · 10 events
- Winter Weather in Vermont, February 12 to 13, 20083 deaths · $90,000 · 10 events
- Tornadoes and Hail in Mississippi, February 12, 2008$8.8 million · EF1 · 88 events
- Tornadoes and Hail in Louisiana, February 12, 20081 death · $85,000 · EF1 · 17 events
- Winter Weather in Delaware, February 12, 200814 injured · 2 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 13, 20083 injured · $200,000 · 18 events
- Hail and Damaging Winds in Louisiana, February 12, 2008$595,000 · 75 kt wind · 5 events
- Tornado in Florida, February 12, 2008$445,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$350,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$200,000 · EF0 · 1 event
- Winter Storm in Pennsylvania, February 12 to 13, 2008$175,000 · 3 events
- Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008$100,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82567, 82568, 82569, 82570, 82571, 82572, 82573, 82574, 82575, 82576, 82577, 82578.